Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 16, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 16, 2009, 3:59 PM CDT for Castro County, Hale County, Swisher County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2009, 3:59 PM CDT (20:59 UTC)
- Expired
- Apr 16, 2009, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
Counties Castro County, TX, Hale County, TX, Swisher County, TX
The radar
The Lubbock radar (KLBB), 81 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 2:42 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 320 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:14 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 16, 2:14 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 214 PM CDT THU APR 16 2009 .SHORT TERM... STORM INITIATION HAS COMMENCED ALONG THE DRYLINE LOCATED ALONG A LINE FROM EAST OF NAZARETH...TO COTTON CENTER TO EAST OF PLAINS AS OF 19Z. THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE DRYLINE APPEAR TO BE STRONG PER THE RADAR. CU CONTINUES TO DEEPEN ACROSS THE REMAINDER OF THE LINE. AS THE UPPER LEVEL SYSTEM SLOWLY DRAWS NEAR THE REGION /NEAR THE FOUR-CORNERS REGION/ AND LOW LEVEL MOISTURE CONTINUE TO GRADUALLY RISE OFF THE CAPROCK...IT IS EXPECTED THAT THE FAVORED AREA OF SEVERE THUNDERSTORMS WILL BE JUST WEST OF THE CAPROCK AND THEN EXPAND EASTWARD THROUGH THE LATE AFTERNOON HOURS. HOWEVER...THERE IS UNCERTAINTY TO THE EXTENT OF THE EASTWARD PROPAGATION OF THE DRYLINE...DUE TO THE UPPER LOW INDUCING HEIGHT FALLS ACROSS THE AREA...WHICH CAN SLOW DOWN THE EASTWARD PROGRESSION. WILL CONTINUE TO MONITOR THE WEATHER SITUATION. && .LONG TERM... THE POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY PROPAGATE ENEWD ACROSS SOUTHWEST KANSAS FRIDAY NIGHT/SATURDAY MORNING. THE BETTER MOISTURE...CAPE VALUES AND LIFTED INDICES GETS SHIFTED EAST OF THE SOUTH PLAINS...AS A COLD FRONT PUSHES SOUTH ACROSS THE CWA ON SATURDAY. GUIDANCE MODELS HINT AT THE MAIN CAA SWEEPING SOUTH ACROSS THE REGION SUNDAY. THUS...SINCE THE AIR BEHIND THE MAIN PUSH IS ONLY SLIGHTLY COOLER...HIGH TEMPS SUNDAY WILL ONLY BE AT/SLIGHTLY BELOW NORMAL. THEREAFTER...AS THE UPPER SYSTEM TRANSLATES TO THE NORTHEAST...DRY AND QUIET WEATHER IS EXPECTED AS UPPER LEVEL RIDGING ACROSS THE WESTERN CONUS COMMENCES. WITH UPPER LEVEL RIDING AND SFC HIGH PRESSURE NEAR THE REGION...SFC WINDS WILL BE OUT OF THE NORTH SUNDAY THROUGH MONDAY BEFORE BECOMING SOUTHERLY THROUGHOUT THE REST OF THE EXTENDED FORECAST. BY WEDNESDAY...THE UPPER AMPLIFIED RIDGE IS PROGGED TO FLATTEN A BIT DUE TO THE NEXT INCOMING PACIFIC NORTHWEST SYSTEM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 38 63 35 63 41 / 40 20 20 10 10 TULIA 42 65 36 66 43 / 50 20 20 10 10 PLAINVIEW 43 65 37 67 44 / 50 20 20 10 10 LEVELLAND 43 68 39 72 44 / 40 10 10 10 10 LUBBOCK 47 70 41 73 46 / 50 10 10 10 10 DENVER CITY 42 70 37 74 43 / 40 10 0 10 10 BROWNFIELD 44 70 39 73 44 / 50 10 10 10 10 CHILDRESS 52 71 46 72 48 / 80 30 20 10 10 SPUR 49 71 44 75 48 / 70 20 10 10 10 ASPERMONT 53 73 46 77 49 / 80 20 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 29
Hazardous weather outlook, Apr 16, 11:26 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1126 AM CDT THU APR 16 2009 TXZ021>044-171630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1126 AM CDT THU APR 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT ACROSS THE SOUTH PLAINS AND ROLLING PLAINS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE THAT WILL BE LOCATED ACROSS THE CENTRAL SOUTH PLAINS BY THIS AFTERNOON. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. INITIAL ACTIVITY WILL MOVE EAST INTO THE ROLLING PLAINS TONIGHT...WITH A SECOND AREA OF THUNDERSTORMS REDEVELOPING LATER TONIGHT ALONG THE STATE LINE AND THEN PUSHING EAST ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS COULD LINGER ACROSS THE ROLLING PLAINS FRIDAY MORNING BEFORE PUSHING EAST OF THE AREA FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS THE CENTRAL SOUTH PLAINS AND ROLLING PLAINS...AND AREAWIDE LATER TONIGHT. JORDAN
In the hours before
Special weather statement, Apr 16, 3:32 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 332 PM CDT THU APR 16 2009 TXZ035-041-162100- LUBBOCK TX-LYNN TX- 332 PM CDT THU APR 16 2009 ...STRONG THUNDERSTORM ACROSS LYNN COUNTY MOVING TOWARDS LUBBOCK COUNTY... AT 329 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTH OF SLATON...OR ABOUT 7 MILES NORTHEAST OF TAHOKA...MOVING NORTH AT 30 MPH. BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. JORDAN
Local storm report, Apr 16, 3:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL AMHERST 34.01N 102.41W
04/16/2009 E1.00 INCH LAMB TX PUBLIC
&&
EVENT NUMBER 00360
FBLocal storm report, Apr 16, 3:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 2 N KRESS 34.39N 101.75W
04/16/2009 SWISHER TX STORM CHASER
TORNADO ON THE GROUND NEAR THE INTERSECTION OF Z AND
16.
&&
EVENT NUMBER 00361
TEACHOUTLocal storm report, Apr 16, 3:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
353 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL NEW DEAL 33.73N 101.84W
04/16/2009 E1.00 INCH LUBBOCK TX PUBLIC
&&
EVENT NUMBER 00362
FBLocal storm report, Apr 16, 3:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
357 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL LUBBOCK 33.58N 101.86W
04/16/2009 E0.75 INCH LUBBOCK TX PUBLIC
HAIL REPORTED 4 MILES NORTH OF NORTH LOOP 289 ON
UNIVERSITY
&&
EVENT NUMBER 00363
FBLocal storm report, Apr 16, 3:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL WILSON 33.32N 101.73W
04/16/2009 E0.88 INCH LYNN TX STORM CHASER
&&
EVENT NUMBER 00364
FBThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:04 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 56 min |
| Apr 16, 2:51 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 39 min |
| Apr 16, 2:55 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lamb | 55 min |
| Apr 16, 3:00 PM CDT | Tornado Warning | LUB | Swisher | 30 min |
| Apr 16, 3:23 PM CDT | Tornado Warning | LUB | Swisher | 52 min |
| Apr 16, 3:35 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Swisher | 40 min |
| Apr 16, 3:39 PM CDT | Areal Flood Advisory | LUB | Swisher | 111 min |
| Apr 16, 3:41 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 49 min |
| Apr 16, 3:50 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock, Lynn, Terry | 55 min |
| Apr 16, 4:01 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Lamb | 44 min |
| Apr 16, 4:05 PM CDT | Tornado Warning | LUB | Swisher | 40 min |
| Apr 16, 4:28 PM CDT | Tornado Warning | LUB | Lubbock | 47 min |
| Apr 16, 4:39 PM CDT | Tornado Warning | LUB | Castro, Swisher | 21 min |
| Apr 16, 4:41 PM CDT | Areal Flood Advisory | LUB | Lubbock | 109 min |
| Apr 16, 4:41 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 64 min |
| Apr 16, 4:43 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 62 min |
| Apr 16, 4:45 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 26 min |
| Apr 16, 4:54 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 66 min |
| Apr 16, 5:01 PM CDT | Tornado Warning | LUB | Crosby, Floyd, Hale, Lubbock | 44 min |
| Apr 16, 5:12 PM CDT | Areal Flood Warning | LUB | Swisher | 3 hr |
| Apr 16, 5:18 PM CDT | Tornado Warning | LUB | Lubbock | 42 min |
| Apr 16, 5:32 PM CDT | Tornado Warning | LUB | Garza | 43 min |
| Apr 16, 5:42 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 33 min |
| Apr 16, 5:54 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd | 66 min |
| Apr 16, 5:57 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 33 min |
| Apr 16, 6:00 PM CDT | Tornado Warning | LUB | Crosby, Lubbock | 45 min |
| Apr 16, 6:15 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent | 60 min |
| Apr 16, 6:15 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lubbock | 45 min |
| Apr 16, 6:33 PM CDT | Tornado Warning | LUB | Garza, Kent | 42 min |
| Apr 16, 6:34 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 34 min |
| Apr 16, 6:42 PM CDT | Tornado Warning | LUB | Crosby | 48 min |
| Apr 16, 6:43 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lubbock | 32 min |
| Apr 16, 6:44 PM CDT | Tornado Warning | LUB | Garza | 31 min |
| Apr 16, 6:52 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 23 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.